Alert archive / Virginia / Tornado Warnings in 1997
Tornado Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 13, 1997, 7:16 PM EDT for Lee County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1997, 7:16 PM EDT (23:16 UTC)
- Expired
- Jun 13, 1997, 8:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 132318 TORMRX VAC105-140000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 716 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...LEE COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR ROSE HILL ALONG THE KENTUCKY-VIRGINIA STATE LINE. THE THUNDERSTORM PRODUCING THIS POSSIBLE TORNADO IS MOVING EAST AT 40 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:25 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 13, 2:25 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 PM EDT FRI JUN 13 1997 SATELLITE SHOWS AN IMPRESSIVE LOOKING VORT MAX ACROSS SOUTHERN MO WITH A VORT LOBE ROTATING EWD OVER W TN/W KY. THIS LOBE...WHICH MAY HAVE BEEN INITIATED FROM LAST NIGHTS MCC...IS RESPONSIBLE FOR PRODUCING A LINE OF STG TO POTENTIALLY SVR STMS OVER THE WEST OF TN/W KY. THIS LINE OF STMS WILL LIKELY MOVE ACROSS THE FORECAST AREA THIS EVENING. CAPE VALUES ARE RUNNING NEAR 2500 J/KG WITH ADAP LIFTED INDICES OF -7 TO -8. GIVEN THE DRY AIR AT THE MID-LVLS SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING STG DAMAING DOWNBURSTS WINDS. WBZ VALUES OF NEAR 10,000 SUGGEST MARGINAL SVR HAIL IS ALSO POSSIBLE. GIVEN THE HIGH MOISTURE LVLS WITH PWS NEAR 1.4 INCHES...SOME OF THE STORMS WILL LIKELY PRODUCE TOREENTIAL RAINS WITH LOCALLIZED RUN OFF PROBLEMS POSSIBLE...BUT WOULD NOT SUGGEST A FFA. MODELS ARE IN GENERAL AGREEMENT IN MOVING THE MO S/WV ACROSS THE FORECAST AREA SATURDAY WITH GRIDDED DATA SHOWING MODERATE DIV ALOFT... PVA...ISENTROPIC LIFT TO PRODUCE WIDESPREAD SHOWER AND THUNDERSTORMS FOR LATE TONIGHT THROUGH TOMORROW. AGAIN...GIVEN THE HIGH PWS SOME OF THESE STORMS SATURDAY WILL HAVE THE POTENTIAL OF PRODUCING LOCALLIZED FLASH FLOOD PROBLEMS. THE S/WV MOVES EAST OF THE AREA SATURDAY NIGHT ALLOWING A COLD FRONT TO MOVE SOUTH OF THE TN VALLEY BY LATE TOMORROW WITH COOLER AND DRIER AIR MOVING INTO THE REGION BY SUNDAY MORNING. WOULD CALL FOR SOME EARLY EVENING SHOWERS SATURDAY...THEN DECREASING CLOUDS. DRIER NORTHERLY WINDS SUNDAY WILL ALLOW SKIES TO BECOMING PARTLY CLOUDY AREA-WIDE AND LESS MUGGY CONDS. AS FOR TEMPS...GUIDANCE TEMPS CLOSE AND REASONABLE FOR TONIGHT...BUT WOULD TREND TWD FWC NOS FOR SAT NIGHT. GIVEN THE EXPECTED CLOUDS AND WIDESPREAD CONVECTION SATURDAY...WOULD SUGGEST FOLLOWING THE COOLER HIGHS FOR TOMORROW IF NOT A CAT LOWER. RETURN OF LATE SPRING SUNSHINE SUNDAY SHOULD ALLOW TEMPS TO WARM NICELY FOR FATHERS DAY AND WOULD TREND TWD THE WRMR FWC NOS. HAVE A GREAT AFTERNOON/EVENING... DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 59 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 69 min |
| Jun 13, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 65 min |
| Jun 13, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 59 min |
| Jun 13, 7:54 PM EDT | Tornado Warning | MRX | Scott | 51 min |
Nearby
Tornado Warnings in Virginia, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.